Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Nashville, TN

June 26, 20235 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 26, 2023, 12:44 AM CDT for 5 counties in Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2023, 12:44 AM CDT (05:44 UTC)
Expired
Jun 26, 2023, 1:15 AM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, TN, Fentress County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 131 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 9:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS54 KOHX 260544
SVROHX
TNC027-049-087-133-137-260615-
/O.NEW.KOHX.SV.W.0113.230626T0544Z-230626T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1244 AM CDT Mon Jun 26 2023

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Overton County in Middle Tennessee...
  Pickett County in Middle Tennessee...
  Northeastern Jackson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Fentress County in Middle Tennessee...

* Until 115 AM CDT.

* At 1242 AM CDT, severe thunderstorms were located along a line
  extending from near Celina to 8 miles southwest of Helenwood,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Livingston, Jamestown, Celina, Byrdstown, Allardt, Wolf River Dock,
  Moss, Dale Hollow Lake, Pickett State Park, Pall Mall and Standing
  Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3637 8470 3638 8472 3634 8474 3633 8477
      3631 8479 3649 8581 3657 8581 3661 8580
      3662 8579 3661 8550 3663 8527 3660 8479
      3640 8466
TIME...MOT...LOC 0542Z 318DEG 36KT 3649 8558 3635 8467 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Clements

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:27 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 26, 12:27 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1227 AM CDT Mon Jun 26 2023

...New AVIATION...

.UPDATE...
Issued at 838 PM CDT Sun Jun 25 2023

It's been a quiet evening so far across Middle TN. We should see
that change as head into the late evening and early overnight. A
surface boundary is starting to push into KY stretching southwest
into AR. An MCS developed over AR and has pushed into western TN.
This MCS overall will miss our area but should clip our far
southern counties of Wayne, Lawrence, and Giles Counties. This
will bring a strong wind threat. Thunderstorms are expected to
fill in along the surface boundary over western and northern KY.
These storms will be the main threat for our area. They look to
push into northern areas after 10 PM and continue to push south
and east through the area. Surface dew points are in the mid to
upper 70s, CAPE values are up to 2000+ j/kg, and effective shear
of 40+ knots. This will support the potential for strong storms
with wind and hail the main threat. The low level jet will also
increase after 03z and that will bring increased low level
helicity and a chance for an isolated tornado or two. The line of
storms should clear our area by 4 am with much quieter and less
humid weather tomorrow.

&&

.SHORT TERM...
(This afternoon through Monday Night)
Issued at 129 PM CDT Sun Jun 25 2023

The severe weather threat we have been talking about over the last
several days is being realized this afternoon. A severe
thunderstorm watch for counties mainly south of I-40 and east of
I-65 is in effect until 6 PM. Radar is lit up with robust, tall
strong to severe thunderstorms that have a history of producing
large hail and gusty winds with very frequent lightning. This is
no surprise considering the amount of moisture and instability
that is out there. On the topic of moisture, dew points are well
into the 70s across all of Middle Tennessee. Couple that with the
high surface temperatures caused by a mass of warm air advection
and voila...you have heat index values soaring past 100 degrees.
This sparked a heat advisory for our 2 western rows of counties
that will be in effect until 7 pm.

One interesting note to add for those of you that like to look at
models is that the HRRR forecasted afternoon dew points to drop
into the low 60s which definitely did not happen. Because of
this, we recognized that convection was possible a lot sooner
than what the HRRR was showing, i.e. the current storms on radar.

We are still monitoring the potential for another round of severe
thunderstorms late tonight into the overnight hours as troughing
aloft will help push a weak front across the area. Though we are
experiencing storms now, instability values at the surface and the
mid-levels will still be plentiful enough to fuel storms and
produce large hail provided there is enough lift. From the
beginning, this complex of storms has been the most difficult to
forecast given the large amount of model uncertainty. Timing and
coverage have been the hardest to communicate because those
parameters are different on just about every model you look at.
The best way to handle the evolution of this is to simply say
this: anticipate severe storms from now through the overnight
hours. Again, healthy lapse rates with plenty of 0-6km shear and
large MLCAPE values will lead to storms capable of producing
damaging wind with large hail. The tornado threat remains low as helicity
values are less than 150 m2/s2.

If the storms tonight do not form a line like some model solutions
are showing, the more likely outcome will be widely scattered hit-
or-miss strong to severe thunderstorms; the kind where some may
not get anything at all. After whatever front moves through
overnight, our weather should be calm and hot for the remainder of
the week.

Monday is looking dry and mostly clear with highs in the low 90s
and lows in the upper 60s.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 129 PM CDT Sun Jun 25 2023

A large ridge responsible for the record-breaking heat in Texas
will slowly shift east and influence our weather for the remainder
of the week. Highs will steadily increase each day with a forecast
high of 100 degrees in Nashville by Thursday. Models are showing a
shortwave developing across the Great Plains that will bring our
next chance of rain by the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Mon Jun 26 2023

A band of strong to severe thunderstorms will move southeast from
KY, across the Upper Cumberland area. The heaviest of the storms
will track north of SRB/CSV, but a few cells and some brief gusty
winds will likely impact SRB/CSV briefly between 06Z-09Z.
Otherwise, VFR through this taf cycle with mainly clear skies.
Winds will be mainly west. A few gusts around 18KT are expected
during the daytime hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      91  68  91  67 /   0   0   0   0
Clarksville    90  66  91  65 /   0   0   0   0
Crossville     83  61  81  58 /  10   0   0   0
Columbia       90  65  90  65 /  10   0   0   0
Cookeville     85  63  84  61 /  10   0   0   0
Jamestown      82  62  81  60 /  10   0  10   0
Lawrenceburg   89  64  89  63 /  10   0   0   0
Murfreesboro   90  65  90  63 /   0   0   0   0
Waverly        89  64  89  65 /   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Mueller
SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:07 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett38 min
Jun 26, 12:28 AM CDTSevere Thunderstorm WarningOHXClay, Cumberland, Fentress, Jackson, Overton, Putnam47 min
Jun 26, 12:55 AM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Sumner, Trousdale50 min
Jun 26, 1:08 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner37 min
Jun 26, 1:19 AM CDTAreal Flood AdvisoryOHXClay, Overton, Pickett116 min
Jun 26, 1:44 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith and 1 more46 min
Jun 26, 1:51 AM CDTAreal Flood AdvisoryOHXFentress, Jackson, Overton, Putnam114 min
Jun 26, 2:13 AM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Smith, Sumner, Trousdale2 hr
Jun 26, 2:25 AM CDTSevere Thunderstorm WarningOHXCumberland35 min
Jun 26, 2:34 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.